Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 285, NWS Blacksburg, VA

September 29, 2016Franklin County, Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 5:13 PM EDT for Franklin County, Henry County, City of Martinsville, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Sep 29, 2016, 6:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 5:15 PM EDTHAIL 12 Nw Price, VAQUARTER SIZE HAIL FELL ALONG FALL CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS51 KRNK 292113
SVRRNK
VAC067-089-690-292215-
/O.NEW.KRNK.SV.W.0285.160929T2113Z-160929T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 513 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HORSE
  PASTURE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE...
  ROCKY MOUNT...
  AXTON...
  SPENCER...
  AND SYDNORSVILLE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3661 8005 3667 8006 3679 8005 3679 8004
      3684 8004 3704 7990 3686 7964 3657 7973
      3654 7976 3654 8005
TIME...MOT...LOC 2113Z 224DEG 16KT 3662 7992 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAB
1 follow-up statement
968 
WWUS51 KRNK 292156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU SEP 29 2016

VAC067-089-690-292215-
/O.CON.KRNK.SV.W.0285.000000T0000Z-160929T2215Z/
FRANKLIN VA-HENRY VA-CITY OF MARTINSVILLE VA-
556 PM EDT THU SEP 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN FRANKLIN...AND EASTERN HENRY COUNTIES AND THE CITY
OF MARTINSVILLE...

AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEATHERWOOD...
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SYDNORSVILLE...
LEATHERWOOD...
AND VILLA HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3661 7978 3670 7992 3701 7985 3686 7964
      3667 7970
TIME...MOT...LOC 2156Z 215DEG 13KT 3675 7978 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:39 PM EDT, 34 minutes earlier.

Area forecast discussion, Sep 29, 4:39 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
439 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms into Friday night. The low will move
northeast, away from the region, resulting in drier weather this
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 430 PM EDT Thursday...

Upper low was along the Ohio River as seen in all satellite loops.
A well defined area of mid level drying over the central and
southern Appalachians into the eastern Great Lakes. The upper low
is forecast to drift southeast into Kentucky then loop back into
Indiana. Good consensus in the guidance with the track of the low.
As a result there will be little change in the weather pattern
tonight or Friday.

Surface through low level winds will keep dew points in the 60s in
all but the southwest tip of Virginia and extreme western North
Carolina. This will fill low clouds and fog in over the foothills
and to the east. The western edge of multiple bands of showers and
thunderstorms will gradually move northeast tonight and Friday.

Have taken a blend of bias corrected MET and MAV guidance for lows
tonight. Areas closer to the upper low, west of Bluefield and
Wilkesboro will have the coolest temperatures overnight. Highs on
Friday will very dependent on cloud cover, similar to today.
Locations that have more sunshine will be close to 80 degrees.
Spots that stay in the low clouds longer may only reach the lower
70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The closed low over the Ohio valley that has been dominating the upper
level pattern will slowly pull up to the Great Lakes region as it
starts to open up, dragging a well occluded surface low with it. This
will position our region essentially in the dry slot under a neutral
thermal advection regime with slight warming aloft. This should yield a
weekend forecast devoid of significant precipitation though an isolated
shower may still be possible. By sunday night, high pressure pushing in
form the upper midwest will nudge a cold front to our western doorstep
but the best forcing and instability will be shearing off to our
northwest so the chances for any frontal precipitation encroaching
Sunday night are low.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 430 PM EDT Thursday...

Development of thunderstorms had been early this afternoon mainly
over the mountains. Storms were lining up and moving from south to
north. MSAS analysis showed most unstable air was over the
northwest North Carolina mountains and from central North Carolina
into eastern Virginia. Highest precipitable water values were east
of Lynchburg and Danville. Until the threat of thunderstorms
diminishes after sunset, will keep the flash flood watch going.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 3:55 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU SEP 29 2016

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>044-507-508-301100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
355 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK, A 15 PERCENT CHANCE, OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS
LARGE HAIL. DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-044>047-058-059-301100-
ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
355 PM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ014-017>020-022-023-032>034-043-301100-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-
355 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY
RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 3:09 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 WNW TOAST             36.50N  80.67W
09/29/2016  E1.75 INCH       SURRY              NC   PUBLIC

&&

EVENT NUMBER RNK1601683

16
Special weather statement, Sep 29, 3:54 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU SEP 29 2016

VAZ011-014-017>019-022-023-WVZ044-292100-
MONTGOMERY-ALLEGHANY-FLOYD-BOTETOURT-ROANOKE-CRAIG-GILES-MONROE-
354 PM EDT THU SEP 29 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CRAIG COUNTY IN
SOUTHWESTERN VIRGINIA...WESTERN ROANOKE COUNTY IN WEST CENTRAL
VIRGINIA...NORTHEASTERN GILES...NORTH CENTRAL FLOYD AND MONTGOMERY
COUNTIES IN SOUTHWESTERN VIRGINIA...WEST CENTRAL
BOTETOURT...SOUTHWESTERN ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA
AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE WEST
CENTRAL CITY OF SALEM AND THE CENTRAL CITY OF RADFORD...

AT 351 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM ORGAN CAVE AND
ALLEGHANY TO BLACKSBURG TO RADFORD...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
RADFORD...
AND NEW CASTLE.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3767 7985 3697 8027 3707 8056 3708 8056
      3708 8057 3715 8055 3714 8053 3716 8055
      3719 8055 3720 8051 3720 8055 3769 8048
      3769 8045 3772 8039 3769 8038 3771 8035
      3769 8031 3773 8025 3774 8026 3774 8023
TIME...MOT...LOC 1951Z 202DEG 26KT 3719 8032

RAB
Local storm report, Sep 29, 4:07 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             BLOWING ROCK            36.13N  81.67W
09/29/2016  E0.70 INCH       WATAUGA            NC   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER RNK1601684

MBS
Special weather statement, Sep 29, 4:08 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU SEP 29 2016

NCZ001-018-019-292115-
WILKES-WATAUGA-ASHE-
408 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...WATAUGA
AND ASHE COUNTIES THROUGH 515 PM EDT...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN.

THIS INCLUDES THE FOLLOWING LOCATION APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3659 8165 3639 8125 3636 8125 3638 8123
      3637 8121 3610 8152 3612 8155 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 2008Z 207DEG 9KT 3613 8167

RAB
Local storm report, Sep 29, 4:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             2 W ARARAT              36.60N  80.55W
09/29/2016  E1.00 INCH       PATRICK            VA   PUBLIC

&&

EVENT NUMBER RNK1601685

16
Special weather statement, Sep 29, 4:54 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT THU SEP 29 2016

VAZ007-009-WVZ042-292200-
SMYTH-TAZEWELL-MERCER-
454 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL...NORTH CENTRAL SMYTH
AND SOUTHWESTERN MERCER COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASBERRYS...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
POCAHONTAS...
BRAMWELL...
AND ASBERRYS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3731 8140
      3732 8137 3735 8136 3731 8124 3706 8140
      3704 8146 3700 8143 3688 8151 3697 8172
TIME...MOT...LOC 2054Z 214DEG 23KT 3700 8155

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:07 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 8:10 PM EDTSpecial Weather StatementRNKBuckingham35 min
Sep 28, 8:41 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more34 min
Sep 28, 8:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania25 min
Sep 28, 8:56 PM EDTSpecial Weather StatementRNKCarroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more64 min
Sep 28, 9:12 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg52 min
Sep 28, 9:36 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, City of Martinsville69 min
Sep 28, 10:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
Sep 29, 2:27 AM EDTSpecial Weather StatementRNKHalifax63 min
Sep 29, 1:19 PM EDTSpecial Weather StatementRNKCarroll, Pulaski56 min
Sep 29, 1:45 PM EDTSpecial Weather StatementRNKTazewell60 min
Sep 29, 2:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski57 min
Sep 29, 2:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford6 hr
Sep 29, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Sep 29, 3:15 PM EDTSevere Thunderstorm WarningRNKPatrick60 min
Sep 29, 3:54 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke66 min
Sep 29, 3:57 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke, City of Salem3 hr
Sep 29, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Sep 29, 4:40 PM EDTSevere Thunderstorm WarningRNKAlleghany47 min
Sep 29, 4:54 PM EDTSpecial Weather StatementRNKTazewell66 min
Sep 29, 5:09 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, City of Covington3 hr
Sep 29, 5:18 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke57 min
Sep 29, 5:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Sep 29, 6:16 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax119 min
Sep 29, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke55 min
Sep 29, 6:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania64 min
Sep 29, 6:53 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe52 min
Sep 29, 7:15 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
Sep 29, 7:42 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more8 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.